Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Raleigh, NC

May 6, 2018Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 6, 2018, 1:54 PM EDT for Guilford County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2018, 1:54 PM EDT (17:54 UTC)
Expired
May 6, 2018, 2:31 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:54 PM EDTTSTM WND GST 46Piedmont Triad Int'L, NCPK WND 30040 AT 1754Z.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS52 KRAH 061754
SVRRAH
NCC081-061845-
/O.NEW.KRAH.SV.W.0027.180506T1754Z-180506T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
154 PM EDT SUN MAY 6 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Guilford County in central North Carolina...

* Until 245 PM EDT

* At 153 PM EDT, a severe thunderstorm was located near Kernersville,
  or 7 miles west of Greensboro, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greensboro, McLeansville, Forest Oaks, Lake Townsend Marina, Lake
  Townsend, Lake Jeanette Marina, Monticello and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3604 7998 3615 7998 3623 7959 3595 7959
TIME...MOT...LOC 1753Z 263DEG 16KT 3609 7997 

HAIL...1.00IN
WIND...60MPH
 
$$

GIH
2 follow-up statements
196 
WWUS52 KRAH 061806
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
206 PM EDT SUN MAY 6 2018

NCC081-061845-
/O.CON.KRAH.SV.W.0027.000000T0000Z-180506T1845Z/
Guilford NC-
206 PM EDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL GUILFORD COUNTY...

At 205 PM EDT, a severe thunderstorm was located over Greensboro,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greensboro, McLeansville, Forest Oaks, Lake Townsend Marina, Lake
Townsend, Lake Jeanette Marina, Monticello and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind gust to 46 mph was reported with this storm as it passed by 
the Piedmont Triad International Airport. 

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3606 7993 3616 7993 3623 7959 3595 7959
TIME...MOT...LOC 1805Z 264DEG 23KT 3610 7986 

HAIL...1.00IN
WIND...60MPH
 
$$

GIH
076 
WWUS52 KRAH 061831
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
231 PM EDT SUN MAY 6 2018

NCC081-061840-
/O.CAN.KRAH.SV.W.0027.000000T0000Z-180506T1845Z/
Guilford NC-
231 PM EDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GUILFORD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and 
gusty winds are still possible with this thunderstorm as it 
continues moving eastward just east of Greensboro.

LAT...LON 3606 7993 3616 7993 3623 7959 3595 7959
TIME...MOT...LOC 1828Z 263DEG 16KT 3611 7972 

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:25 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 6, 9:25 AM EDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
925 AM EDT Sun May 6 2018

.SYNOPSIS...
Low pressure will track up the North Carolina coast this morning,
and then a weak cold front will cross the area this afternoon. High
pressure will build into the region from the north Monday through
Tuesday, as an upper level trough holds overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Sunday...

Minor adjustments were made to convection changes and placement
through this evening, but forecast is generally on track. Copious
rainfall persists along the NC coast, associated with 2+" PW and
intense upper divergence brought about by rapidly accelerating jet
level winds from the interior Mid Atlantic across the Canadian
Maritimes. The slowly approaching mid level trough extending from WV
through E TN this morning will help push this moisture and lift
offshore, with a brief period of upshear subsidence limiting pops
over much of the CWA W of I-95 to just an isolated sprinkle or two
for the balance of the morning. While very dry air pushing in from
the west, noted well on WV imagery, will restrict coverage of
further convection today, surface dewpoints still in the low-mid 60s
along and ahead of the incoming weak surface front and clearing
skies will prompt some destabilization this afternoon, with MUCAPE
expected to near 1000 J/kg, although much of this will be rooted in
the lower levels with poor mid level lapse rates of just 5.5 C/km at
best. CAMs have been consistent in showing isolated cells across the
northern CWA this afternoon into very early evening, reasonable
considering the recovering upper divergence and mid level DPVA
(although both should be weak), expected weak surface low along the
front over the N Piedmont, and deep layer bulk shear of around 50
kts. Will maintain a trend to isolated to scattered storms sweeping
W to E mainly across the north half of the forecast area, with much
lower coverage across the south. Still appears to be a straight line
wind gust threat with any storms, with a lower risk of hail given
the dry air and unimpressive lapse rates aloft. Highs 77-85. -GIH

Earlier discussion from 450 AM: A developing area of low pressure
off the SE coast will skirt NE up the NC coast this morning, in
advance of an  upper level trough and attendant cold front that will
move east through the region this afternoon.

The heavier showers associated with the subtropical plume that
features PWATS of 2-2.25", will remain along the Outer Banks and
offshore. However, the far eastern/central and southern coastal
plain counties could still see a 0.25 to 0.50" of rain through
daybreak. The back-edge of these showers will shift east and out of
the areas shortly there after as the coastal low begins to lift NE,
away from the area. Around the same time, mid-level dry slot will
overspread the area as the mid/upper level vort max lifts up into VA.
The mixing of this dry air into the low-levels  will allow for some
partial breaks in cloud cover to develop by the late morning/midday,
that will allow for the development of weak to moderate instability
as temps warm into the lower/mid 80s across central and eastern NC.
This instability will aide in showers and thunderstorms becoming
slightly better organized along with an increase in coverage as it
pushes the Triangle and NE coastal plain during the afternoon and
evening. Given sufficient deep layer shear of 40 to 50kts, it's
possible we could see one or two severe storms capable of producing
damaging thunderstorm wind gust, enhanced by evap cooling due to dry
air aloft.

Cold front will exit the area between 00 to 03z, ending rain
chances. Weak CAA behind the cold front will cool temps down into
the mid to upper 50s. -CBL

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 450 AM Sunday...

A series of shortwaves diving SE, rounding the base of the upper/mid
level trough that will stall across the region through Tuesday, will
support somewhat unsettled conditions on Monday with DCVA supporting
a slight chance of showers, mainly across western NC Monday
afternoon and night. Otherwise, expect a mixture of sun and clouds
with highs ranging from 75 to 80, coolest across the NE. Lows in the
mid to upper 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 245 AM Sunday...

The mid/upper trough is forecast to be lifting NE and out of the mid-
Atlantic states Tuesday. This will place our region on the back side
of the departing trough, with subsidence expected in the mid levels.
A vorticity maximum in the NW flow aloft may bring a chance of
mostly mountain showers, but our region should remain a bit too
stable for PM showers. Otherwise, a NNE surface flow and an inverted
surface trough is expected to be located over central NC. This
occurs as a 1025+ mb surface high pressure builds down the eastern
seaboard into NC through the day. A partly sunny or mostly cloudy
day is anticipated with highs only in the upper 60s to mid 70s N to
S.

The surface high pressure is expected to extend into central NC
Tuesday night and Wednesday. It will remain rather cool, but
temperatures will begin to moderate as drier conditions and more
sunshine arrive on Wednesday. Lows will be in the lower to mid 50s
with highs in 70s on Tuesday, warming into the mid 70s to mid 80s
(S) on Wednesday.

Much warmer conditions can be expected late in the week as the mean
flow becomes more westerly, leading to a dry downslope flow
especially by Friday and Saturday. Lows will warm back above normal
levels, into the lower to mid 60s Fri-Sat. Highs will surge into the
80s.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 804 AM Sunday...

Back-edge of showers that's currently impacting KRWI, will exit the
coastal plain counties in the next hour or two. The widespread IFR
and MVFR ceilings across the area will lift to VFR by 15z and
briefly scatter out as the BL begins to warm, allowing drier aloft
to mix down to the surface. Breezy WSWLY winds will develop as well
with gusts into the upper teens to lower 20s.

Scattered showers and a few thunderstorms will accompany a cold
frontal passage through the area between 15 to 00z.  Aside from
brief instances of MVFR ceilings/visibilities in vicinity of the
heavier showers, VFR conditions are expected.

NELY low-level flow in the wake of the cold front could support some
MVFR ceilings Monday morning at KRWI, KRDU and KFAY. An upper level
trough moving into the region will bring a return of somewhat
unsettled conditions Monday afternoon through Wednesday, with
periods of showers possible during that time.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/Hartfield
NEAR TERM...Hartfield/CBL
SHORT TERM...CBL
LONG TERM...Badgett
AVIATION...CBL
Hazardous weather outlook, May 6, 1:31 PM EDT, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
131 PM EDT Sun May 6 2018

NCZ021-038-039-073>075-083>086-088-089-071130-
Forsyth-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
131 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-025>028-041>043-078-071130-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Wayne-
131 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated severe storms are possible through this afternoon. The main
storm threat will be from damaging wind gusts over 60 mph, primarily
between the hours of 2 pm and 7 pm. Hail up to the size of quarters
is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ022>024-040-076-077-071130-
Guilford-Alamance-Orange-Chatham-Lee-Harnett-
131 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe storms are possible through this
afternoon. The main storm threat will be from damaging wind gusts
over 60 mph, primarily between the hours of 1 pm and 6 pm. Hail up
to the size of quarters is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 12:29 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 PM EDT SUN MAY 6 2018

NCZ021-038-061730-
Forsyth NC-Davidson NC-
1229 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES UNTIL 130 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 10 miles northeast of Mocksville, moving east at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Thomasville, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3625 8004 3587 8005
      3588 8038 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3606 8047 3605 8047
      3604 8049 3608 8052
TIME...MOT...LOC 1629Z 270DEG 23KT 3604 8048

10
Special weather statement, May 6, 1:20 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
120 PM EDT SUN MAY 6 2018

NCZ021-022-061815-
Guilford NC-Forsyth NC-
120 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 215 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 20 mph. The storm is currently over I-
40, just south of Winston-Salem.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Summerfield, Gibsonville, Stokesdale, Walkertown and Pleasant Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning, especially in urban areas where
prolonged heavy rain can quickly lead to flooding.

&&

LAT...LON 3626 8015 3624 7953 3590 7954 3594 8001
      3599 8005 3601 8005 3603 8014 3603 8027
TIME...MOT...LOC 1717Z 261DEG 16KT 3606 8020

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:29 PM EDTSpecial Weather StatementRAHForsyth61 min
May 6, 1:20 PM EDTSpecial Weather StatementRAHGuilford55 min
May 6, 2:07 PM EDTSpecial Weather StatementRAHAlamance, Orange53 min
May 6, 2:46 PM EDTSpecial Weather StatementRAHAlamance, Durham, Granville, Orange, Vance59 min
May 6, 3:32 PM EDTSpecial Weather StatementRAHDurham43 min
May 6, 3:42 PM EDTSpecial Weather StatementRAHHalifax, Warren63 min
May 6, 4:24 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Warren66 min
May 6, 4:47 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne58 min
May 6, 4:59 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne46 min
May 6, 5:47 PM EDTSevere Thunderstorm WarningRAHWayne43 min
May 6, 6:02 PM EDTSpecial Weather StatementRAHEdgecombe43 min
May 6, 6:25 PM EDTSpecial Weather StatementRAHWilson65 min
May 6, 7:14 PM EDTSpecial Weather StatementRAHWayne46 min
May 6, 7:16 PM EDTSpecial Weather StatementRAHPerson44 min
May 6, 7:53 PM EDTSpecial Weather StatementRAHGranville, Vance67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.